Meds & Diabetes
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


 Q:  Meds & Diabetes


My sister is in her early 40's and was diagnosed with Bipolar Disease several years ago. She has been on Seroquel for quite some time and her weight gain has been quite significant, in excess of 150 lbs. Recently, my sister was diagnosed with diabetes, which no amount of insulin shots can reduce her sugar level - near 300. Her doctor's are not investigating and none of them have said anything about Seroquel possibly being the culprit. In addition to Seroquel 400mg/day, she is taking Neurontin, Propranolol, Clonazepam, Lithium, Glucovance, and Lipitor. I just received this list of meds from her, with a cry for HELP in big letters. She feels terrible and wants to live, not merely exist. My sister's body becomes toxic quite often and it takes the doctors a long time to determine which drug is causing the toxity. Is the combination of these drugs, plus diabetes going to harm my sister? I am desperate to find help for her. I've been searching the net and just get more nervous for her. Thank you.


Dear Kate --
Unfortunately, as you suspect, having diabetes can harm anyone, including your sister. That was smart of you to look not just at Seroquel but the entire list of medications. This is a challenge we face very often: trying to control symptoms while not relying too heavily on medications that cause weight gain; or in this kind of situation, trying to figure out how to maintain symptom control, reduce reliance on medications known to cause weight gain, and perhaps even help with weight loss. Here's my current working summary of how to manage weight gain and bipolar treatments. Neurontin and lithium are also potential contributors, and maybe that's why her weight gain was so dramatic. Neurontin is especially a candidate for reduction since there are no data supporting it's use in bipolar disorder treatment -- although in her case, she might be getting definite benefits, and her doctor might have been very smart and very deliberate in putting it in there, as it does have antidepresssant-like and anti-anxiety-like effects, so I wouldn't presume she'd be fine if that was taken out, and in my experience it seems to be wise, if taking it out, to do so very slowly, like over 4 months or so. All of this information needs to be reviewed with her doctor, of course; here are some thoughts on talking to doctors in your position. Good luck.

Dr. Phelps



Published December, 2003

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?